Timolol - your experience? And mine - Vascular Birthmarks Foundation Forum
  Vascular Birthmarks Foundation Hemangiomas  |  Port Wine Stains  |  Vascular Malformations  
VBF logo

1994 - 2014
Celebrating 20 years with
75,000 networked into treatment

Dr. Linda Rozell-Shannon, PhD President and Founder

   VBF 20th Anniversary Gala Friday, October 10, 2014 in New York City

VBF 2014 Annual Conference Saturday, October 11, 2014 in New York City

Donate to VBF    Shop VBF Products

Go Back   Vascular Birthmarks Foundation Forum > Hemangioma Help > Help and Resources for Hemangiomas

Reply
 
Thread Tools Display Modes
  #1  
Old 01-19-2012, 09:27 PM
Dvama Dvama is offline
Junior Member
 
Join Date: Jan 2012
Posts: 4
Default Timolol - your experience? And mine

Hi everyone, this is my first time posting but I've been lurking here for a while. My daughter, who is 5 months, has a compound hemangioma on her scalp, right next to her soft spot. She was seen at the ped derm dept at Johns Hopkins in Baltimore about a month ago. They didn't recommend any treatment for her but to wait and see. At first I was fine with that -- I was mainly relieved to have been told not to worry about the H growing down through her soft spot into her brain! But of course I wanted more information, and that turned into spending the last month searching online for different treatment options for her. Eventually I read about Timolol, the ophthalmic beta blocker gel that's applied topically to the hemangioma, and decided I wanted to try that.

Has anyone here used Timolol? I searched the board and have seen a few mentions of it, but I'm interested in hearing from anyone who's had any experience with it.

I asked a bunch of questions of the nurse at Johns Hopkins and here's what she told me, for anyone who's interested. They've seen limited success with Timolol, but it's often been used on particularly difficult cases so that's not necessarily predictive. They've never observed any adverse affects in patients taking it. A hemangioma that's still in its growth phase is least likely to be successfully treated with Timolol (which is contrary to some of what I've read online, but there's so much conflicting info out there that I'm not surprised). It works slowly and can take weeks or even months before there's noticeable improvement. It works by cutting off blood flow to the vessels on the surface of the H, decreasing its visibility.

I was told to apply the gel to my daughter's H three times a day. Last night was the first time we used it. My daughter is normally a champion sleeper, and last night she was up most of the night, fussing and carrying on. She had a stuffed-up nose, which always interrupts her sleep, but last night she had a truly unusual amount of distress. Maybe it was because she was getting a cold, maybe it was because she also has a touch of diaper rash... but I know that "night terrors" are a side effort of Propranolol, which is also a beta blocker, so I can't help but wonder if that was part of what was bothering her. We'll see how tonight goes.

I'm attaching some pics I took of her H in the past week or so, before starting the Timolol, and I'll come back here to update its progress (knock on wood!). I'm hoping to hear back from some other people who've tried Timolol, but I also hope this post is helpful to anyone else who might be thinking about using it, since this forum has been so helpful to me over the past few months. I'd be happy to answer any questions anyone might have about why we chose to try Timolol, or whatever else.

Wish us luck!
Attached Images
File Type: jpg Up close small.jpg (45.7 KB, 0 views)
File Type: jpg From front small.jpg (43.1 KB, 0 views)
File Type: jpg View from above small.jpg (61.5 KB, 0 views)
Reply With Quote
  #2  
Old 01-22-2012, 02:05 PM
missy missy is offline
Administrator
 
Join Date: Apr 2006
Posts: 1,729
Default

Hi and welcome!

Please continue to let us know how things are going. Other parents are around who could answer your question and give you their opinion, but they don't post as often.

Keep in touch!

Missy
Reply With Quote
  #3  
Old 01-27-2012, 04:42 PM
Jq0809 Jq0809 is offline
Junior Member
 
Join Date: Sep 2011
Posts: 9
Default

Hey, my son started on Timolol a few days ago...it seems when we put it on his hemangioma that it hurts him? I can touch his hemangioma with no problem but when we put the medicine on he does cry for a moment and becomes very fussy. He doesn't sleep the greatest to begin with but last night it was the worse he wanted to nurse e whole night and was extremely fussy...I'm not sure if that has to do with the medicine though. I'll let you know if there are any changes.
Reply With Quote
  #4  
Old 02-01-2012, 10:08 PM
rachels rachels is offline
Junior Member
 
Join Date: Jan 2012
Posts: 3
Default

Our daughter has two H's about the same size as yours on her scalp, and we just started Timolol yesterday. She didn't have more difficulty from sleeping than usual last night, but I'll keep an watch on it and update here
Reply With Quote
  #5  
Old 02-02-2012, 12:58 PM
wakamama wakamama is offline
Junior Member
 
Join Date: Nov 2010
Posts: 5
Default

My daughter started timolol from 15mo to 22mo. Frankly, it seems nothing changed while applying timolol.

http://birthmark.org/board/attachmen...6&d=1317664531
Reply With Quote
  #6  
Old 02-02-2012, 01:34 PM
KatieG KatieG is offline
Senior Member
 
Join Date: Jun 2010
Posts: 143
Default

My daughter had a compound Hemangioma in front of her soft spot on her head. We had it removed. Let me know if you want to see pics!
Reply With Quote
  #7  
Old 11-11-2013, 10:08 PM
svetlanatijanic svetlanatijanic is offline
Junior Member
 
Join Date: Nov 2013
Posts: 1
Default

Quote:
Originally Posted by KatieG View Post
My daughter had a compound Hemangioma in front of her soft spot on her head. We had it removed. Let me know if you want to see pics!
My son has a compound hemangioma. He is two months old. We started with timolol. Please, I would like to see some pics of your daughter. How long did you treated h with timolol?
Reply With Quote
  #8  
Old 12-02-2013, 03:57 PM
Ppina86 Ppina86 is offline
Junior Member
 
Join Date: Dec 2013
Posts: 2
Default

My daughter has 4 superficial hemangiomas. A small cluster on her back that isn't growing or anything, one on her forehead that grew fast and is puffy in the first month to two months, that seems to have slowed down. And two on her tummy. One much bigger than the other, but they are flat not raised. We started timolol last week, mostly for her forehead one. We aren't bothered by the others. In the first week we've noticed that it's starting to "deflate", it isn't as swollen. It's also faded in color. Used to be a dark angry reddish/maroon. Now, it's a lighter red/dark pink color with a bit of grey in it (the dr told us that's a great sign, and means it's slowed down). Timolol seems to be working for her
Reply With Quote
  #9  
Old 03-12-2012, 03:18 PM
Dvama Dvama is offline
Junior Member
 
Join Date: Jan 2012
Posts: 4
Default

Hi everyone, sorry I haven't been back to update in a while. The thing is, I'm honestly not sure if the timolol is helping! I do think my daughter's H is less noticeable, but not dramatically so. And she's grown more hair in the almost two months since we started timolol (although unfortunately not nearly enough to cover the H!) so it's hard to figure out what role that plays.

Her sleeping doesn't seem to have been affected after that first night, so that's a relief. But lately I've noticed that she has large clumps of what looks like dandruff on her scalp around the red part of the H (where I also put timolol, because she has a subcutaneous H there). When the dandruff clumps are scraped off, they seem to have a lot of hair attached to them, including hair with a bulb-like thing at the end - a root? I looked online and saw that timolol has hair loss as a side effect, so I wonder if it's making her hair fall out. If so, I don't know if we should continue with it since we need the hair to cover the spot.

Also, I've begun to think about having the H surgically removed. Wakamama, your daughter's H looks fantastic! Was that change just using timolol? But with my daughter's scalp H, it seems she'll wind up with a prominent bald spot unless we have it surgically removed.

Not sure what our next step will be. In the meantime, I'll upload some pics as soon as I have a chance. I need to talk to her drs to get the timolol prescription refilled (or not) pretty soon, so I guess I'll think more about it then.

Thanks for your replies, everyone! I'm so glad to have this forum as a place to discuss this.
Reply With Quote
  #10  
Old 03-12-2012, 04:30 PM
Dvama Dvama is offline
Junior Member
 
Join Date: Jan 2012
Posts: 4
Default

PS, KatieG, yes, I would love to see your pics. How old was your daughter when you had the H removed? Why did you decide to go that route? Where did you have it done, and did your insurance cover it?

Thanks!
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump